Hi. I have been on prenisone of varying doses for 3+ years. Just lately I have been able to taper and am on less than a mg. As I dropped my dose (oh so slowly) I noticed when I got below 1.5 mg that I was exhausted and had no appetite and my skin was so dry. I also got breathless with exercise. Thyroid fine, iron fine so did not have answers. At my rheumy yesterday for a well check and I told her how I felt and she said my adrenals have most likely not recovered and I don't have what is needed to live well. They gave me an injection of cortisol and did blood work. I have also started a terrible hair shed, but on a couple of days I felt so bad that I took a bit more prednisone and the next day-no shedding. Kind of crazy and not sure how it fits in, but this is what is happening. Anybody have their adrenalsnot work right after prednisone?
That is not ususal at all. The reason we do the taper is because when we are on the cortisone for a long time our adrenal glands get lazy. They think because there are steroids in the blood stream they don't need to make any or as much. I am surprised that she didn't have you also increase your dose of prednisone and do a much slower taper.
I know that I have gotten more sensitive and can't taper as fast as I used to cause I get more weakness and more other breakthrough symptoms. I recognize this within a week or so and call the doc and she increases my steroid and we just taper slower.
It may be that she will check you again in a couple weeks. She wants to see your blood work and see how you respond to the injection. The adrenal glands generally will slowly wake up again, but it may be that, on occasion, the adrenals may shut down for good and a person will have to have supplementation the rest of their life. Do not panic. Your doc sounds like she has things under control. Just know to ask questions etc.
There is a disease that affects the adrenal glands output of cortisol that causes symptoms and people need to take supplemental steroids the rest of their life. This disease usually is one that just comes on its own. I would not be surprised if it is autoimmune in nature. Seems like autoimmune is getting involved in many of the diseases these days. Keep us informed as the rest of us could use this info. Thanks. Irish
As Irish said, that is the whole purpose of the taper from steroids...to wake up the adrenals and get them to start producing again. It can take time.
Addison's (adrenal insufficiency) is likely the disease she was talking about. On it's own it is a disease, but related to oral steroid use, it is a syndrome. Either way, you may require a longer taper until you adrenal wake up and start working. In some cases with LONG term high dose steroid use (much longer then 3 years), then adrenal don't function and supplement steroids must be taken for the rest of the patient's life. This is probably not the case with you since it hasn't been very long and you didn't indicate very high doses. but it would be good to follow up with this and it sounds like they will.
Keep us posted.